Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Taking clindamycin. Having bowel movements, rust colored and several times. Took hydrocodone. Had vomiting. Concerned?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 5682 Questions
After 3 days days of taking clindamycin, I started oozing continuously and/or my bowel movements were formed but about the diameter of a pencil, rust colored & several times a day!! This continues 1 day after I DC'd the med after five days of taking it? How long will this last & should I be concerned?

Also, I took one dose of hydrocodone that had expired! I did this on day 1 of taking the clindamycin and 1 to 2 hrs later I had 4 episodes of profuse vomiting. do you think that this was caused by the antibiotic or the expired drug. Today, I started on Keflex.

Thank you!!
Posted Tue, 2 Jul 2013 in Digestion and Bowels
Answered by Dr. Ivan R. Rommstein 1 hour later
Hi and welcome to XXXXXXX

Thank you for your query.

You didnt mention why are you taking antibiotics.

This is probably caused by clindamycin and this is its classical side effect which is called pseudomembranous colitis. This is resulting from Clostridium difficile-associated diarrhea because clidnamycin kills both "good" and "bad" bacteria in our bowels. After this, bacteria called clostridium difficile grows and causes colitis with bloody, mucous diarrhea.

So, I don't think that hydrocodone has anything with it, however even this is possible, but usually expired medicines don't cause any problems.

It usually lasts for short time, 3-6 days and doesn't progress to anything serious.

But, if I am right, then I don't suggest to take Keflex as it can cause the same symptoms or aggravate these. Pseudomembranosus colitis is treated by Metronidazol or Vancomycin. Consult your GP about this and ask him about further treatment.

Wish you good health. If you have any questions I ll be glad to help.

Above answer was peer-reviewed by
Follow-up: Taking clindamycin. Having bowel movements, rust colored and several times. Took hydrocodone. Had vomiting. Concerned? 1 hour later
In response, I was taking the med for an abscessed tooth. I have a hx of good luck with keflex for this problem.

Thank you so much!
Answered by Dr. Ivan R. Rommstein 10 hours later

Ok. Clyndamicin and Keflex are strong antibiotics, and it shouldnt be used for long time. I am sure your tooth will recover soon.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor